Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2009, 5:15 PM MDT for Adams County, Broomfield County, Jefferson County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2009, 5:15 PM MDT (23:15 UTC)
- Expired
- Jun 24, 2009, 6:03 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Broomfield County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 242315
SVRBOU
COC001-014-059-250015-
/O.NEW.KBOU.SV.W.0087.090624T2315Z-090625T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
WEST CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
SOUTHERN BROOMFIELD COUNTY IN NORTHEAST COLORADO
* UNTIL 615 PM MDT
* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF
ROCKY FLATS...OR 14 MILES NORTHWEST OF DENVER...MOVING EAST AT 15
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
FLATS...FEDERAL HEIGHTS...WESTMINSTER...THORNTON...NORTHGLENN...
SOUTHWESTERN COMMERCE CITY...SOUTHERN BROOMFIELD AND ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 3979 10490 3978 10491 3978 10493 3979 10493
3979 10496 3980 10497 3979 10498 3979 10507
3979 10523 3990 10525 3997 10493
TIME...MOT...LOC 2314Z 254DEG 6KT 3986 10517
$$2 follow-up statements
000
WWUS55 KBOU 242339
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT WED JUN 24 2009
COC001-014-059-250015-
/O.CON.KBOU.SV.W.0087.000000T0000Z-090625T0015Z/
JEFFERSON CO-ADAMS CO-BROOMFIELD CO-
539 PM MDT WED JUN 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHERN BROOMFIELD...WEST CENTRAL ADAMS AND NORTHEASTERN
JEFFERSON COUNTIES...
AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WESTMINSTER...OR 6
MILES NORTH OF DENVER...MOVING EAST AT 20 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FEDERAL HEIGHTS...WESTMINSTER...THORNTON...NORTHGLENN...NORTHWESTERN
DENVER...SOUTHWESTERN COMMERCE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3997 10493 3979 10490 3978 10491 3978 10493
3980 10494 3979 10496 3980 10497 3979 10499
3979 10514 3990 10520
TIME...MOT...LOC 2339Z 275DEG 19KT 3981 10498
$$000
WWUS55 KBOU 250003
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
603 PM MDT WED JUN 24 2009
COC001-014-059-250010-
/O.CAN.KBOU.SV.W.0087.000000T0000Z-090625T0015Z/
JEFFERSON CO-ADAMS CO-BROOMFIELD CO-
603 PM MDT WED JUN 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROOMFIELD...WEST
CENTRAL ADAMS AND NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAIN HOWEVER...
CONTINUES TO FALL OVER SOUTHWESTERN ADAMS AND NORTHWESTERN DENVER
COUNTIES.
AS A RESULT...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN
EFFECT FOR SOUTHWESTERN ADAMS AND CENTRAL DENVER COUNTIES UNTIL 730
PM MST.
LAT...LON 3997 10493 3979 10490 3978 10491 3978 10493
3980 10494 3979 10496 3980 10497 3979 10499
3979 10514 3990 10520
TIME...MOT...LOC 0000Z 275DEG 19KT 3978 10484
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED JUN 24 2009 .SHORT TERM...CONVECTION THAT HAS BEGUN OVER THE MOUNTAINS TODAY WILL BECOME MORE NUMEROUS THIS AFTERNOON. WESTERLY FLOW ALOFT TODAY WITH SPEEDS LESS THAN 20 KNOTS FROM 500 MB DOWN WILL SLOWLY BRING SHOWERS AND THUNDERSTORMS ONTO THE PLAINS THROUGH THE EVENING. NOT EXPECTING MUCH SEVERE CRITERIA EXCEPT SOME HEAVY RAIN POSSIBLE DUE TO THE LIGHT FLOW ALOFT. WESTERLY FLOW WILL HAVE SOME DRYING EFFECT AS IT COMES OVER THE MOUNTAINS...SO THE THE POSSIBILITY OF HEAVY RAIN WILL BE HIGHER OVER THE MOUNTAINS THAN THE PLAINS. CAPES OF 1200-1600 J/KG ARE BEING OBSERVED OVER NORTHEASTERN CO. COULD SEE SOME STRONGER THUNDERSTORMS OUT THERE THIS EVENING...THOUGH NOT EXPECTING THE INTENSITY OF THE LAST COUPLE DAYS. THE UPPER HIGH WILL EXTEND A LITTLE MORE TO THE NORTH THURSDAY TURNING THE UPPER FLOW FROM WESTERLY TO MORE SOUTHWESTERLY. THIS WILL HELP ADVECT MORE MOISTURE AGAIN OVER THE STATE. EXPECT THE MOUNTAINS SOUTH OF INTERSTATE 70 TO START RECEIVING SHOWERS IN THE MORNING. AN INCREASE MID LEVEL WINDS ALONG WITH SOME WEAK QG VERTICAL VELOCITY THURSDAY WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY...AS WELL AS CHANCES FOR A FEW SEVERE THUNDERSTORMS. .LONG TERM...LATEST RUN OF THE NAM...GFS AND ECMWF CONTINUES TO SHOW THE BROAD WARM CORE UPPER RIDGE OVER THE ROCKY MTN REGION MIGRATING BACK OVER THE CNTRL/SRN GREAT PLAINS AS AN UPPER LEVEL TROUGH MOVES ONSHORE OVER THE PAC NORTHWEST LATE ON THURSDAY. BY 00Z/SATURDAY MODELS SHOW THE 500 MB RIDGE AXIS OVER THE KANSAS/MISSOURI BORDER AND THE SHORTWAVE TROUGH AXIS PASSING OVER ERN IDAHO AND UTAH. WITH THE SHIFT IN THE RIDGE LIGHT WEST-SOUTHWEST FLOW ALOFT TRANSITIONS TO A SOUTH-SOUTHWESTERLY COMPONENT AS WELL AS AN INCREASE IN SPEED WITH A JET SPEED MAX EJECTING OUT OF THE BOTTOM OF THE APPROACHING TROUGH. THIS RESULTANT FLOW HELPS TO DRAW ANOTHER STREAMER OF SUBTROPICAL MOISTURE UP FROM NRN MEXICO. WHILE FCST SOUNDINGS INDICATE AN INCREASE IN MID AND HIGH LEVEL MOISTURE...THE BOUNDARY LAYER APPEARS TO DRY SOME ON FRIDAY...ESPLY UP ALONG THE FRONT RANGE WHERE SFC-700MB WINDS REMAIN WEST-SOUTHWESTERLY FOR MUCH OF THE DAY. FARTHER OUT ONTO THE PLAINS DEWPTS ARE MUCH HIGHER WITH SLY WINDS ADVECTING UPPER 50S/LOWER 60S DEWPTS UP FROM ERN NEW MEXICO. BOTH THE NAM AND GFS SHOW AFTERNOON CONVECTION FIRING ALONG A DRY LINE ALIGNED NEWRD FROM THE PALMER DVD TO THE NERN CORNER OF THE STATE. CAPES IN THE 1500-2500 J/KG RANGE ALONG THIS CONVERGENCE ZONE. SHEAR SUFFICIENT ENOUGH TO SPAWN A FEW SVR SUPERCELLS ALONG THIS BNDRY WHICH THEN TRACK NEWRD ACROSS THE FAR NERN COUNTIES DURING THE EVENING HRS. COULD SEE SCATTERED SHOWERS/T-STORMS LINGERING FOR MOST OF FRIDAY NIGHT AS MODELS STILL SHOW A COLD FRONT SLIDING OUT OF SERN WYOMING AND DOWN THE COLORADO FRONT RANGE EARLY SATURDAY MORNING...NOT TOO LONG BEFORE PASSAGE OF THE 700-500 MB TROUGH. DURING THE DAY SATURDAY MODELS SHOW ANTICYCLONIC UPSLOPE FLOW DEEPENING ON THE PLAINS AND TEMPERATURES MODERATING. LATEST MOS GUIDANCE INDICATING UPR 70S/LOWER 80S FOR HIGH TEMPS AT LOWER ELEVATIONS ON SATURDAY. HIGH COUNTRY SHOULD SEE A SIMILAR COOL DOWN WITH UPR 30S/LOWER 40S ABOVE TIMBERLINE. COOLING AND INCREASED CLOUD COVER SHOULD HINDER T-STORM DEVELOPMENT ON THE PLAINS...ESPLY UP AGAINST THE FRONT RANGE. MAY EVEN SEE MORE STRATIFORM TYPE PCPN IN THIS AREA. BY SATURDAY NIGHT...SHOULD SEE THE BEGINNING OF A DRYING TREND WITH THE TROUGH MOVING EAST AND FLOW LOFT GOING NWLY. SUNDAY LOOKS WARMER AND MUCH DRIER WITH QG VERTICAL VELOCITY FIELDS INDICATING WEAK TO MODERATE SUBSIDENCE AT MID/UPR LEVELS. ANY CONVECTION THAT MANAGES TO POP SHOULD REMAIN LOW TOP AND OF LITTLE CONSEQUENCE. LOOKING AHEAD TO NEXT WEEK...MEDIUM RANGE MODELS SHOW A GENERAL TREND TO DRIER AND SLIGHTLY WARMER TEMPS AS A FLAT RIDGE SETS UP OVER THE REGION. STILL ENOUGH MOISTURE AND INSTABILITY AROUND TO ALLOW AT LEAST ISOLATED/WIDELY SCATTERED AFTERNOON AND EVENING T-STORMS EACH DAY. && .AVIATION...TSTM CHANCES CONTINUE TO LOOK CONSIDERABLY LOWER THIS AFTERNOON AND EVENING...HAVE KEPT ONLY MENTION VCTS IN DENVER TAF AS STORMS WILL MAINLY AFFECT MOUNTAINS AND FOOTHILLS. WINDS SHOULD GENERALLY BE LIGHT OUT OF THE EAST MOST OF THE DAY THEN TURNING TO DRAINAGE BY 04Z. OUTSIDE OF SOME BRIEF STRATUS TOWARDS SUNRISE VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. MORE MOISTURE AVAILABLE TOMORROW...EXPECT TSTM COVERAGE TO BE GREATER. SHOULD START EARLIER THAN TODAY...ABOUT 18Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 24, 10:34 AM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1034 AM MDT WED JUN 24 2009 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1034 AM MDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. THE MAIN THREAT TODAY WILL BE BRIEF HEAVY RAIN...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE AS WELL. THE THREAT OF SEVERE STORMS WILL BE LOW THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LIKELY INCREASE ON THURSDAY LARGELY DUE TO AN INCREASE IN MOISTURE AND INSTABILITY. A FEW LATE DAY THUNDERSTORMS MAY TURN SEVERE ON THE PLAINS...PARTICULARLY OUT NEAR THE NORTHEAST CORNER OF THE STATE WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. THUNDERSTORMS MAY BECOME MORE NUMEROUS ON FRIDAY IN ADVANCE OF A COLD FRONT FORECAST TO SLIDE SOUTH ACROSS NORTHEAST COLORADO FRIDAY NIGHT. STORMS WILL BE CAPABLE OF HEAVY RAIN...LARGE HAIL AND STRONG DAMAGING WINDS DURING THE AFTERNOON AND EVENING. THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND...BUT THE CHANCE FOR SEVERE WEATHER SHOULD DIMINISH. BY EARLY NEXT WEEK STORM CHANCES SHOULD DECREASE AS DRIER AND WARMER AIR ASSOCIATED WITH A STRONG HIGH PRESSURE SYSTEM SPREADS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:17 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 12 hr |
| Jun 23, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 60 min |
| Jun 23, 8:07 PM MDT | Tornado Warning | BOU | Logan | 38 min |
| Jun 23, 8:44 PM MDT | Tornado Warning | BOU | Logan, Sedgwick | 33 min |
| Jun 24, 5:58 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 92 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.